Alert archive / South Dakota / Red Flag Warnings in 2025
Red Flag Warning 4, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this red flag warning at Mar 10, 2025, 2:19 AM CDT for 5 counties in Minnesota; 13 counties in South Dakota. It took effect at Mar 10, 2025, 2:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 10, 2025, 2:19 AM CDT (07:19 UTC)
- In effect from
- Mar 10, 2025, 2:00 PM CDT
- Expired
- Mar 10, 2025, 9:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Sioux Falls, SD
Counties Cottonwood County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Pipestone County, MN, Aurora County, SD, Beadle County, SD, Brookings County, SD, Brule County, SD, Charles Mix County, SD, Davison County, SD, Douglas County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Miner County, SD, Moody County, SD, Sanborn County, SD
The radar
The Sioux Falls radar (KFSD), 69 km from the middle of the area, began a volume at 07:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 7.3 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3073 m above ground
- 0-6 km bulk shear
- 86 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
759 WWUS83 KFSD 100719 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 219 AM CDT Mon Mar 10 2025 MNZ071-072-SDZ038>040-052-053-101800- /O.NEW.KFSD.FW.W.0004.250310T1900Z-250311T0200Z/ Lincoln-Lyon-Beadle-Kingsbury-Brookings-Jerauld-Sanborn- 219 AM CDT Mon Mar 10 2025 ...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR AREAS OF EASTERN SOUTH DAKOTA AND FAR WESTERN MINNESOTA... The National Weather Service in Sioux Falls has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 2 PM this afternoon to 9 PM CDT this evening. * AFFECTED AREA...In Minnesota, Lincoln and Lyon. In South Dakota, Beadle, Kingsbury, Brookings, Jerauld and Sanborn. * WINDS...West 15 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 18 percent. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
2 follow-up statements
833 WWUS83 KFSD 101607 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 1107 AM CDT Mon Mar 10 2025 MNZ080-081-097-SDZ054>059-063-064-110200- /O.EXA.KFSD.FW.W.0004.250310T1900Z-250311T0200Z/ Murray-Cottonwood-Pipestone-Miner-Lake-Moody-Brule-Aurora-Davison- Charles Mix-Douglas- 1107 AM CDT Mon Mar 10 2025 ...RED FLAG WARNING IN EFFECT UNTIL 9 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH CENTRAL SOUTH DAKOTA AND SOUTHWEST MINNESOTA... The National Weather Service in Sioux Falls has issued a Red Flag Warning for wind and low relative humidity, which is in effect until 9 PM CDT this evening. * AFFECTED AREA...In Minnesota, Murray, Cottonwood and Pipestone. In South Dakota, Miner, Lake, Moody, Brule, Aurora, Davison, Charles Mix and Douglas. * WINDS...West 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 17 percent. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ MNZ071-072-SDZ038>040-052-053-110200- /O.CON.KFSD.FW.W.0004.250310T1900Z-250311T0200Z/ Lincoln-Lyon-Beadle-Kingsbury-Brookings-Jerauld-Sanborn- 1107 AM CDT Mon Mar 10 2025 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR EASTERN SOUTH DAKOTA AND FAR WESTERN MINNESOTA... * AFFECTED AREA...In Minnesota, Lincoln and Lyon. In South Dakota, Beadle, Kingsbury, Brookings, Jerauld and Sanborn. * WINDS...West 15 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 17 percent. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
420 WWUS83 KFSD 110159 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 859 PM CDT Mon Mar 10 2025 MNZ071-072-080-081-097-SDZ038>040-052>059-063-064-110300- /O.EXP.KFSD.FW.W.0004.000000T0000Z-250311T0200Z/ Lincoln-Lyon-Murray-Cottonwood-Pipestone-Beadle-Kingsbury- Brookings-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison- Charles Mix-Douglas- 859 PM CDT Mon Mar 10 2025 ...RED FLAG WARNING WILL EXPIRE AT 9 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF SOUTH CENTRAL AND EASTERN SOUTH DAKOTA AND SOUTHWEST MINNESOTA... While winds will remain strong through the night, the relative humidity will increase as temperatures continue to fall. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this red flag warning went out at Mar 9, 10:25 PM CDT, 3 hours 54 minutes earlier. Its key messages:
- An extended stretch of seasonally warm temperatures will continue for much of the upcoming week. Highs could potentially set new records on Monday and again during the later parts of the week.
- Elevated fire danger will continue through this evening and again on Monday north of I-90 and along the highway-14 corridor.
- A strong spring storm will lift through the region from Friday through Saturday potentially bringing periods of rain, high winds, and even snow.
Area forecast discussion, Mar 9, 10:25 PM CDT, 3 hours 54 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 1025 PM CDT Sun Mar 9 2025 .KEY MESSAGES... - An extended stretch of seasonally warm temperatures will continue for much of the upcoming week. Highs could potentially set new records on Monday and again during the later parts of the week. - Elevated fire danger will continue through this evening and again on Monday north of I-90 and along the highway-14 corridor. - A strong spring storm will lift through the region from Friday through Saturday potentially bringing periods of rain, high winds, and even snow. && .DISCUSSION... Issued at 240 PM CDT Sun Mar 9 2025 CURRENTS & TONIGHT: A warm and breezy day continues! Taking a look across the area, partly cloudy skies continue with most areas sitting in the low to upper 50s with the warmest conditions across the highway-14 corridor. Expect most areas to top out in the upper 50s to low 60s for the day before we lose diurnal heating melting most of our remains snowpack across the Missouri River Valley. Otherwise, marginally breezy westerly to northwesterly winds this afternoon have promoted some locally elevated fire weather concerns (details in the fire weather section). However, we should see this lingering potential taper off just after sunset as winds become lighter. Lastly, should see continue should see most areas stay above freezing overnight as overnight lows gradually decrease into the low to upper 30s. MONDAY-THURSDAY: Heading into the new week, even warmer conditions will be on tap by Monday as temperatures approach +8 to +12 degrees at 850 mb. This combined with deeper mixing and westerly surface winds will help our highs reach 60s to low 70s with the warmest condition along the Missouri River Valley and west of the James River. With this in mind, could see a few areas (KHON & KSUX) get within a few degrees of setting record highs for the day. Otherwise, increasing northwesterly winds during the afternoon will lead to more elevated fire weather concerns mostly north of I-90 (specifics in fire weather section). However, potential will taper down by the evening hours. Looking aloft, a cold front will swing through the region from Monday night into Tuesday bringing breezier conditions overnight along with a strong push of CAA. While this along with easterly surface winds will lead to a temporary drop in temperatures on Tuesday (low to upper 40s), will see our temperatures quickly recover on Wednesday and Thursday as multiple pushes of WAA lead temperatures back into the 60s and 70s with the warmest conditions on Thursday. Lastly, a return to warmer temperatures along with increasing wind speeds will lead to elevated fire danger during the latter parts of the week which we'll have to monitor moving forward. FRIDAY & SATURDAY: Looking into the weekend, temperatures will continue to warm into Friday as a thermal ridge moves overhead bringing another strong push of WAA aloft. With increasing cloud cover and southeasterly flow in place expect temperatures to gradually warm during the first half of the day with highs likely topping out in the low to upper 60s (and potentially low 70s). From here, the focus will shift towards the southern Rockies as a deepening trough lifts into the northern and central plains between Friday afternoon and Saturday bringing our next precipitation chances (60%-90%). Looking at 09.12z deterministic guidance, most model guidance is in pretty good agreement that the center of the surface low will lift through northwestern and northcentral IA by Monday night potentially bringing a few thunderstorms to those areas as the dry slot passes through. On the back side of the low, we'll see areas of rain transition to light snow with the TROWL by Saturday morning as surface winds strengthen. While key details such as the timing of the transition to snow and overall amounts remain uncertain, most ensemble guidance continue to show high confidence (70% or more) in measurable rain and snow with this system along with strong winds. With this in mind, make sure to monitor the latest forecast especially if you have any upcoming travel plans! && .AVIATION /06Z TAFS THROUGH 06Z TUESDAY/... Issued at 1020 PM CDT Sun Mar 9 2025 VFR conditions expected through the period. A very low potential (<20% chance) of some localized valley fog over night but otherwise just some upper level clouds streaming overhead. Borderline LLWS is possible late tonight, primarily at KSUX, as flow at the top of the shallow, but sharp, inversion increases. Westerly winds begin to increase by late morning and begin to gust 20-27 kts into the afternoon. A cold front late in the period will switch winds to a more northerly direction with a second surge in gust magnitude with its passage. && .FIRE WEATHER... Issued at 240 PM CDT Sun Mar 9 2025 Taking a look across the area, starting to see some scattered dry spots across central SD and portions of southwestern MN where relative humidity values have approached the 25-35 percent range this afternoon. However, westerly to northwesterly winds speeds continue to be on the marginal side with gusts between 20-30 mph being recorded with the strongest wind speeds over our higher elevation areas. With this in mind, our current SPS looks to be in good shape with areas from Huron (Beadle) to Chamberlain (Brule) still looking like the better corridor for truly elevated conditions this afternoon. The SPS will run through about 5 PM before expiring. Looking into Monday, we'll have to keep an eye on fire weather side of things again. Similar to today, an influx of warmer and drier air will lead to decreasing dew points and thus lower relative humidity values between 20-30 percent which is within critical thresholds. However, the question comes with the wind speeds. While mixing will gradually deepen during the afternoon hours, most soundings only show a narrow window from 3pm to 7pm where we'll be able to get those stronger wind speeds (25-35 mph gusts) collocated with the driest RH values with the focus being along and north of I-90. With this in mind, the setup is decent enough to where we could see a few hours of Red Flag conditions in the afternoon hours. However, with lingering uncertainty regarding the wind speeds; decided to forgo any issuance of headlines on this shift. Instead, we'll continue to message the elevated conditions north of I-90. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && DISCUSSION...05 AVIATION...Kalin FIRE WEATHER...05
Hazardous weather outlook, Mar 9, 7:52 PM CDT, 6 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 752 PM CDT Sun Mar 9 2025 IAZ012-013-020-021-031-032-NEZ013-014-SDZ050-063-068>071-110100- Sioux-O'Brien-Plymouth-Cherokee-Woodbury-Ida-Dixon-Dakota-Gregory- Charles Mix-Bon Homme-Yankton-Clay-Union- 752 PM CDT Sun Mar 9 2025 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, northeast Nebraska, south central South Dakota and southeast South Dakota. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A large storm system will enter the Plains and Upper Midwest Friday and continue into the upcoming weekend. This system has the potential of bringing multiple risks to the area, including thunderstorms, high winds, and even accumulating snow. Details remain highly uncertain with this storm system, so continue to monitor your local forecast. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001>003-014-022-MNZ071-072-080-081-089-090-097-098-SDZ038>040- 052>062-064>067-110100- Lyon-Osceola-Dickinson-Clay-Buena Vista-Lincoln-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Beadle-Kingsbury-Brookings-Jerauld- Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Douglas-Hutchinson-Turner- 752 PM CDT Sun Mar 9 2025 This Hazardous Weather Outlook is for northwest Iowa, southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Elevated to near-critical fire danger is expected Monday afternoon and early evening for areas near and especially north of I-90. Use extreme caution if working or spending time outdoors to prevent fire starts. A large storm system will enter the Plains and Upper Midwest Friday and continue into the upcoming weekend. This system has the potential of bringing multiple risks to the area, including thunderstorms, high winds, and even accumulating snow. Details remain highly uncertain with this storm system, so continue to monitor your local forecast. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Red Flag Warnings in South Dakota, 2025Red Flag Warnings in Minnesota, 2025Every red flag warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.